Watch above: Families, authorities are sounding the alarm after more overdose deaths in Saskatchewan linked to fentanyl or fake Oxycontin. Meaghan Craig speaks with a family who lost their son earlier this year to a Fentanyl overdose.
SASKATOON – It’s out there and it’s very, very dangerous. Experts are warning against recreational drug use as more Fentanyl tainted drugs hit the streets.
In Kindersley, Saskatchewan RCMP have seen three overdoses in the last month in which two people were left dead. It’s prompted police to warn the public about the possible presence of highly dangerous drugs in the form of Fentanyl pills or counterfeit Oxycontin.
In the past, the drugs were green colour with specific markings on them. That’s no longer the case say police, they may now be available in any colour tablet.
It’s information that one Saskatoon mother says parents need to pay attention to, as it may just save your child’s life. As a mother of five, Marie Agioritis says she was neither naive or lacked street smarts but admits she was uneducated when it came to prescription drugs being used in an abusive way.
The last couple months have been ugly for Agioritis. For three months she didn’t get out of bed after losing her son Kelly to a Fentanyl drug overdose on Jan. 3.
“I think now it’s really setting in because it’s he’s not home.” said Agioritis.
In early January, Kelly’s parents left him alone at the house for the first time as they went to Calgary. Marie says it was suppose to set the framework for other opportunities in the future if he was trustworthy enough and instead of throwing a bash while they were away, he threw a little party of his own.
“He used, he used, he went over to his brother’s apartment and his brother gave him half a pill and he used that pill and he came home with the other half and he used the other half in the morning,”
“He fell asleep on the sofa and that was the last of him.”
Describing her son as a kind, sweet, gentle and loving kid, Marie says she believes her son knowingly took Fentanyl but that he didn’t understand the power of the drug at the time.
“We don’t understand the powerful, powerful nature of them.”
According to data from the Office of the Chief Coroner (OCC) Coroner’s Production Database, the majority of drug related deaths in our province are by accident.
The numbers are subject to change as investigations are completed and added to the database. There were 10 deaths in 2014 and 2013 where Fentanyl played a role. Some deaths are accounted for more than once and entered under the appropriate column if a combination of opioid drugs were found in the person’s system.
“I didn’t know enough, my kids didn’t know enough, we didn’t do enough as a community to protect our children.” added Agioritis.
“Kids are going to keep dying until we decided to make it a national issue.”
Fentanyl is a synthetic opioid or painkiller that is similar to heroin but experts say it’s 50 to 100 times more toxic than other narcotics.
“If you look at the equivalency to morphine for instance, it would easily be 100 times more potent to morphine so very small amounts can easily lead to overdose.” said Dr. Peter Butt, a consultant with the Saskatoon Health Region in mental health and addiction services.
According to Butt, it’s this potency that is turning recreational drug-use deadly.
“Because of the lack of quality control you really don’t know about the distribution of the Fentanyl with the other substances in that pill so if the pill is cut up how much are they actually getting? we don’t know, they don’t know.”
Buyer beware said Butt and warns those who think they’re immortality to just not dabble with drugs at all.
“Don’t, don’t, don’t. Life hopefully has much more to offer than the potential of dying from a drug overdose.”